Tornadoes · United States · Nebraska · 2024
EF1 tornado, Trenton Arpt to Trenton, Nebraska, May 23, 2024
From Trenton Arpt to Trenton, this EF1 tornado ran 0.3 miles across Hitchcock County on May 23, 2024, touching down at 9:02 PM CDT and reaching 80 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 23, 2024
- Touchdown
- 9:02 PM CDT (02:02 UTC)
- Lifted
- 9:08 PM CDT (02:08 UTC)
- On the ground
- 6 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 80 yards (73 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hitchcock County
- Touchdown point
- 40.175, -101.027
- Lift-off point
- 40.172, -101.023
- Record number
- 2405232002-01
The damage survey
18 damage points were recorded along this path by NWS GLD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- New building behind stadium roof with no doors on north and south sides was not damaged. Tin from roof blown half a mile north east from stadium. Most of roof that was blown landed roughly 100 yards to the northeast. 10” tree limb behind stadium broken off. Trees behind stadium undamaged.
- 10” diameter tree trunks snapped. Trees directly south and southeast not broken.
- No surrounding trees uprooted.
- Storage container rolled, marks are in the ground. Container next to it did not roll. Pile of hurtles not moved either.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
In the evening hours of the 23rd, a few storm cells fired off of a cold front coming in from the northwest. As the evening progressed, the scattered storms formed a well organized line of storms. The storms produced baseball sized hail, damaging winds up around 85 MPH, one EF1 and one EF0 tornado.
Tornado moved southeast through the community baseball and football fields. Multiple hard wood trees were snapped, uprooted, or otherwise damaged. Wooden 13 foot pole at baseball field was snapped about 4 feet high, leading to the 110 MPH rating. Poles on either side are fine. Oil field pipe (6��� in diameter) for field sign were bent down to the ground. However field goal posts that are smaller are fine. Part of the fence surrounding the football field on west side was bent outward. Part of the canopy roof for the football stands was peeled back. Tin from the roof was blown up to a half mile northeast from the stadium. Most of the roof that was blown landed roughly 100 yards to the northeast. New building behind stadium roof with no doors on north and south sides was not damaged. A 10��� diameter tree limb behind the stadium was broken off. However other trees behind the stadium were undamaged. After the tornado passed the football field it turned south before ending at the edge of the trees by the field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 00:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at May 23, 7:02 PM CDT, 2 hours earlier. Its key messages:
- Severe storms still remain possible for this afternoon and evening.
- Cold front this evening and tonight brings strong to potentially damaging winds; High Wind Warning is in place for a portion of the area.
- Severe weather potential continues on Saturday along with some fire threat for eastern Colorado.
- Warmer and potentially active pattern for next week.
Area forecast discussion, May 23, 7:02 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Goodland KS
602 PM MDT Thu May 23 2024
.KEY MESSAGES...
- Severe storms still remain possible for this afternoon and
evening.
- Cold front this evening and tonight brings strong to
potentially damaging winds; High Wind Warning is in place for
a portion of the area.
- Severe weather potential continues on Saturday along with some
fire threat for eastern Colorado.
- Warmer and potentially active pattern for next week.
&&
.UPDATE...
Issued at 559 PM MDT Thu May 23 2024
With no storms present east of the dryline in NE/KS, the focus
will shift to the cold front set to pass through the region over
the next several hours. It is currently moving into northeast
Colorado. Northerly winds along and behind it are currently in
the 40-50 mph range. Have updated the forecast to remove
mention of storms east to now emphasize the rw/trw with the
front through about 06z Friday.
No changes to ongoing Red Flag and High Wind warnings at this
time.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 212 PM MDT Thu May 23 2024
Difficult forecast for today as moisture return across eastern
counties has been a bit stronger than anticipated leading to
fairly thick stratus across the eastern counties. The dry line
is currently located from roughly Yuma to Burlington into
western portions of Greeley county Kansas; have also already
begun to see CU developing along it as of 1730Z. Forecast
continues to lean heavily on the NAMNEST as it has done the best
hinting at the cloud cover across the east and has thus far
nailed the position of the dry line. Same as yesterday, do
continue to think that the convection will occur along the dry
line as it continues to trek to the east, CI should occur around
3pm MT along a line from roughly Holyoke to Benkelman to Colby
down to Leoti. Significant differences are still seen in CAMS
with the HRRR and RRFS being dry and the NAMNEST the most
aggressive. There is some slightly warmer 700mb temperatures
around - 8-10C creating a weak cap; but do think this can be
overcome despite the overall lack of large scale forcing by not
only the dry line but also by reaching convective temperatures
which are in the low to mid 80s.
As for hazards for today: think there may be a window for some
landspouts along the dryline due to the stark difference in
temperatures along it. The warm temperatures should help to
further destabilize the surface (along with some surface
vorticity moving into the area and then as any updrafts start to
form it should help stretch them. Concern does continue for
large to very large hail as well as ample MUCAPE in the
3000-3500 j/kg range; the only caveat as to if this can be
realized is if the storms can survive long enough for hail to
remain aloft. A tornado (not landspout) threat may materialize
as well if a storm can be longer lived in the 23-01Z time frame
as the LLJ increases and streamwise vorticity increases.
Attention then turns to an incoming strong cold front during the
evening hours and overnight. There still does remain potential for
storms to develop along the front mainly to the east of Highway 83
where the better moisture still remains. Large hail, and damaging
winds will continue to be primary threats with this. Some areas for
QLCS tornado potential would also be possible along the leading
edge of the line especially with any north-south oriented
segments where the normal wind can remain perpendicular to the
line as strong streamwise vorticity remains seen in soundings
along with 0-3 and 0-1 SRH values in excess of 200 m^2/s^2.
To the west of the convection (in the more dry air) the potential
does remain for strong to perhaps damaging winds with the front.
GFS, NAM, RAP and HRRR all agree on 8-11 mb pressure rise along and
behind the front. The HRRR forecasted sfc gust has also been
consistently showing stronger and stronger wind gust potential
lying across a corridor from Graham county down into Wichita
county; to further increase confidence the HREF also is
highlighting this area as having the relative best potential for
non thunderstorm damaging winds. Have opted to issue a High
Wind Warning after coordination with NWS Dodge City.
A chilly start to the day Friday with lows starting in the upper 30s
across western portions of our Colorado counties and reaching the
mid 40s across the east. Not concerned for frost formation at this
time as winds will continue to remain breezy around 20 mph
sustained. Surface high that sets up across the area will push out
to the east as the day goes on which will lead to a fairly similar
day as what we experienced yesterday as winds will lessen throughout
the day. Similar to yesterday as well another weak wave moves off of
the Front Range and low to mid level moisture return occurs leading
to the potential for some hit and miss showers after sunset and
through the night.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 212 PM MDT Thu May 23 2024
Extended period starts off active again as well as a fast moving
trough and developing surface low moves across the area. A dry line
again will remain the main focus for storm initation, although there
remains differences in where the dry line will set up. Start time
may not be until a bit later in the afternoon/early evening due to
the timing of the wave and the better surge of moisture into the
area. Large hail and damaging winds again look to be the primary
hazards. Yet another cold front will then move through the area
Saturday night and Sunday morning which may again be the focus for a
potential second round of severe weather. Will also need to keep an
eye on fire weather potential behind the dry line and especially
across eastern Colorado where fire partners report conditions remain
favorable for fire spread.
Sunday, as the low moves off wrap around moisture looks to move into
the area again leading to a continued potential for showers and
storms. The severe threat at this time does appear to be on the
lower end of the spectrum. Currently thinking that strong winds
would be the primary threat as DCAPE values look to remain around
1000 j/kg.
Ridging then is forecast to develop across the western CONUS which
looks to lead to warmer temperatures for the region. The pattern at
this time is appearing to be fairly reminiscent potential MCS
patterns where storms form off of the Front Range and trek into
western Kansas as the Tri-State area is on the downstream side of
the ridge which makes the area more at risk to waves off of the
mountains. Moisture at this time does appear to be in place
which again would favor this. High temperatures for next week
are currently forecasted in the 80s with overnight lows in the
50s to low 60s.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 350 PM MDT Thu May 23 2024
For KGLD, VFR conditions through the forecast period. Winds,
south-southeast around 20-30kts through about 03z Friday, then
veering north-northwesterly with a cold frontal passage. Looking
for 15-30kts, w/ gusts up to 35-45kts from 03z-11z Friday. By
20z, northwest 10-15kts. LLWS 07z-11z Friday 330@55kt.
For KMCK, VFR conditions through the forecast period. Could be
some potential for VCTS through 06z, but low confidence at this
time so have left out of forecast. Winds southeast around
20-30kts through 04z Friday, then veering north-northwest
around 15-30kts. Gusts to about 45kts possible from 04z-06z. By
14z Friday around 10-20kts, then down to about 10kts by 21z.
LLWS 06z-14z Friday 320/330@50kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM MDT this evening for KSZ013-027-
041.
High Wind Warning until 3 AM MDT /4 AM CDT/ Friday for
KSZ013>016-027>029-042.
CO...Red Flag Warning until 9 PM MDT this evening for COZ253-254.
NE...None.
&&
UPDATE...JN
SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...JNHazardous weather outlook, May 23, 8:59 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 759 PM MDT Thu May 23 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 759 PM MDT Thu May 23 2024 /859 PM CDT Thu May 23 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Severe thunderstorms are possible across portions of southwest Nebraska, into portions of northwest Kansas along Highway 36. Large hail is possible along with wind gusts to around 60 to 70 mph. Wind gusts up to 65 mph, not associated with thunderstorms, are possible this evening and overnight along and behind a cold front. A High Wind Warning remains in effect for portions of NW Kansas as a result. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Saturday, very high grassland fire danger will be possible again for eastern Colorado. Saturday is also forecast to have a chance for severe storms along and east of Highway 83. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, May 23, 8:13 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
713 PM MDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Non-Tstm Wnd Gst 1 ENE Haigler 40.02N 101.92W
05/23/2024 M54 MPH Dundy NE Mesonet
&&
JNLocal storm report, May 23, 8:15 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
715 PM MDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM Non-Tstm Wnd Gst 3 NNW Vernon 39.98N 102.30W
05/23/2024 M47 MPH Yuma CO Mesonet
&&
JNLocal storm report, May 23, 8:23 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
723 PM MDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Non-Tstm Wnd Gst 1 ENE Haigler 40.02N 101.92W
05/23/2024 M59 MPH Dundy NE Mesonet
&&
JNLocal storm report, May 23, 8:52 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
752 PM MDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Tornado 2 N Stratton 40.18N 101.23W
05/23/2024 Hitchcock NE Fire Dept/Rescue
Stratton fire dept relayed report of a
tornado north of town... did have another
video come in on X of rotating wall cloud.
&&
TTLocal storm report, May 23, 8:55 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
755 PM MDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM Non-Tstm Wnd Gst 3 NE Benkelman 40.09N 101.49W
05/23/2024 M47 MPH Dundy NE Mesonet
&&
JNLocal storm report, May 23, 8:57 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
757 PM MDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Tstm Wnd Gst 19 NW Max 40.32N 101.62W
05/23/2024 M53 MPH Dundy NE Mesonet
Mesonet station NB086 Enders 10SW.
&&
TTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 00:00Z
2.0 hours before the tornado, 112 km from the path. May 24, 2024.
- Mixed-layer CAPE
- 1132 J/kg
- Mixed-layer CIN
- -151 J/kg
- Surface CAPE
- 2114 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 7.4 K/km
The surface observations
Mccook (MCK), 37 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the touchdown began at 02:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 23, 2024
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 23 | 3:36 PM MDT | EF1 | Keith, NE | 2.0 | 200 | $450,000 | ||
| May 23 | 4:39 PM CDT | Unrated | Bell, TX | 0.0 | 20 | |||
| May 23 | 4:15 PM MDT | Unrated | Garden, NE | 0.0 | 50 | |||
| May 23 | 5:27 PM CDT | EF1 | Falls, TX | 2.8 | 150 | 2 | $275,000 | |
| May 23 | 5:47 PM CDT | EF0 | Falls, TX | 18.5 | 400 | $500 | ||
| May 23 | 5:12 PM MDT | Unrated | Keith, NE | 0.1 | 25 | |||
| May 23 | 6:14 PM CDT | EF0 | Falls, TX | 16.0 | 300 | |||
| May 23 | 6:17 PM CDT | EF0 | Harmon, OK | 0.8 | 20 | |||
| May 23 | 5:28 PM MDT | Unrated | Adams, ND | 0.2 | 50 | |||
| May 23 | 5:29 PM MDT | EF1 | Keith, NE | 5.2 | 430 | $600,000 | ||
| May 23 | 5:36 PM MDT | EF1 | Keith, NE | 0.1 | 25 | $50,000 | ||
| May 23 | 5:37 PM MDT | EF1 | Keith, NE | 0.3 | 50 | $5,000 | ||
| May 23 | 5:39 PM MDT | EF2 | Keith, NE | 0.3 | 200 | $3.5 million | ||
| May 23 | 5:44 PM MDT | EF0 | Keith, NE | 0.1 | 25 | $20,000 | ||
| May 23 | 7:04 PM CDT | EF2 | Jackson, OK | 15.1 | 2,000 | $300,000 | ||
| May 23 | 7:06 PM CDT | EF1 | Henderson, TX | 4.3 | 480 | 6 | $300,000 | |
| May 23 | 7:15 PM CDT | EF0 | Robertson, TX | 14.9 | 300 | |||
| May 23 | 6:17 PM MDT | Unrated | Keith, NE | 6.4 | 25 | |||
| May 23 | 7:25 PM CDT | EF0 | Jackson, OK | 0.9 | 40 | $10,000 | ||
| May 23 | 8:25 PM CDT | Unrated | Hayes, NE | 0.0 | 25 | |||
| May 23 | 9:30 PM CDT | EF0 | Red Willow, NE | 0.4 | 28 | $1,000 | ||
| May 23 | 11:30 PM CDT | EF1 | Phelps, NE | 1.7 | 100 | $200,000 | ||
| May 23 | 11:51 PM CDT | EF0 | Kearney, NE | 4.3 | 75 | $75,000 | ||
| May 23 | 12:00 AM CDT | EF0 | Kearney, NE | 8.4 | 60 | $350,000 | ||
| May 23 | 12:08 AM CDT | EF1 | Howard, NE | 7.0 | 95 | $75,000 | ||
| May 23 | 12:26 AM CDT | EF1 | Adams, NE | 2.5 | 80 | $400,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.